Alert archive / Alabama / Special Weather Statements in 2022

Special Weather Statement, NWS Mobile, AL

October 12, 2022Clarke County, Alabama

NWS Mobile, AL issued this special weather statement at Oct 12, 2022, 4:13 PM CDT for Clarke County, Alabama. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Oct 12, 2022, 4:13 PM CDT (21:13 UTC)
Expired
Oct 12, 2022, 5:00 PM CDT
In force
47 min
Issued by
NWS Mobile, AL
Hail
0.00 in
Wind
40

County Clarke County, AL

The radar

The Mobile radar (KMOB), 125 km from the middle of the area, began a volume at 21:14 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Birmingham, AL (KBMX), launched 12:00Z, 9.2 hours before the alert went out and 193 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Birmingham, AL at 12:00Z on 2022-10-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 127 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Birmingham, AL at 12:00Z on 2022-10-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 174 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
127 J/kg
Mixed-layer CIN
-193 J/kg
Mixed-layer LCL
1040 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
174 m²/s²
0-3 km storm-relative helicity
210 m²/s²
Significant tornado parameter
0.0
Supercell composite
2.3

Open this sounding in Storm Lab

The text

As transmitted.

782 
WWUS84 KMOB 122113
SPSMOB

Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Wed Oct 12 2022
 
ALZ051-053-122200-
Clarke AL-Choctaw AL-
413 PM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of south central Choctaw
and northwestern Clarke Counties through 500 PM CDT...

At 413 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles south of
Putnam to 3 miles west of Coffeeville. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around 
         unsecured objects.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building. 

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8774 3160 8796 3168 8809 3170 8809
      3170 8811 3178 8823 3198 8804
TIME...MOT...LOC 2113Z 291DEG 21KT 3190 8799 3177 8815 

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

$$

CGAL

What forecasters said that day

The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Mobile, AL wrote its last area forecast discussion before this special weather statement went out at Oct 12, 3:52 PM CDT, 21 minutes earlier.

Area forecast discussion, Oct 12, 3:52 PM CDT, 21 minutes before
Area Forecast Discussion
National Weather Service Mobile AL
352 PM CDT Wed Oct 12 2022

...New NEAR TERM, SHORT TERM, LONG TERM, MARINE...

.NEAR TERM...
(Now through Thursday)
Issued at 341 PM CDT Wed Oct 12 2022

There will likely be a lull in
the action this evening, but CAM's indicate that a pre-frontal line
of showers and storms will potentially move south into our northern
counties tonight, but most of CAM's gradually dissipate the line as
it moves south toward the coast. There are some indications that
there will be a very slight potential for a severe storm or two
along the line, mainly between about 06z-09z tonight, but the main
threat will again be locally heavy rainfall. The line should be
moving fairly quickly, but with all the rain we have had over the
northern portions of our forecast area today, and additional couple
of inches of rainfall could result in more localized flash flooding
overnight, so we will be monitoring for that potential closely.

There is some question as to how well tonight's convective line
maintains itself as it moves south, but as we mentioned earlier, it
appears that there will be enough remaining SBCAPE (up to 1500 to
2000 j/kg in some areas) and enough shear (0-6 km bulk shear up
to 30 knots or so) for a few strong to possibly severe storms with
the push south. Most of the CAM's indicate weakening and sub-
severe conditions, the HRRR is the outlier indicating potential
for some rather gusty winds (30-40 mph, perhaps potentially
briefly higher) with the passage of the line, again mainly between
about 06z-09Z tonight over our northern zones. The HRRR also
shows that SRH values may approach 100 m2/s2 over our far
northwestern counties as the line approaches, so there could be a
very minimal tornado threat that we will have to monitor later
tonight. HRRR soundings indicate a fading MRGL Tornado threat as the
line moves into our area, but the slightly better threat will be to
our northwest over north central MS. The HRRR solution has been
the only high res model that is indicating this potential at this
time, but we will be monitoring. Will maintain a 50-60 percent PoP
up that way for the expected coverage associated with the line, but
decreasing PoPs to the south toward the coast as we expect the line
to be diminishing.

Rain chances will quickly come to an end by early Thursday
morning with mostly sunny and dry conditions expected by late
Thursday morning into Thursday afternoon. Lows tonight in the low
to mid 60s over inland areas and lower 70s along the coast. Highs
on Thursday in the low to mid 80s for most locations.

A MODERATE risk of rip currents will be in place today through
Thursday. /12

&&

.SHORT TERM...
(Thursday night through Saturday night)
Issued at 341 PM CDT Wed Oct 12 2022

The Southeast remains under west to northwest upper flow at the
base of an upper low situated over the Great Lakes. Weak upper
level shortwaves move through the flow over the Southeast,
shifting dry and somewhat cooler surface high pressure that has
moved over the Lower Mississippi River Valley eastward over the
Southeast, and northerly low level flow shifting to southeast to
south by Saturday night. Gulf moisture begins to return to the
forecast area with the return of onshore flow.

As the dry and cooler airmass moves over and east of the forecast
area, temperatures rise from around seasonal norms to well above for
the beginning of the weekend. Low temperatures generally in the 50s
Thursday night rise to the mid 50s over the northeastern half of the
forecast area Saturday night, with around to low 60s southwest
and along the coast. High temperatures rise from the upper 70s to
low 80s on Friday to low to mid 80s on Saturday. No rain is
expected /16

&&

.LONG TERM...
(Sunday through Wednesday)
Issued at 341 PM CDT Wed Oct 12 2022

Upper level shortwave energy ejecting from an opening upper low
over the Desert Southwest moves into a digging upper trough over
the Eastern Conus Sunday into the coming week, with a cold front
shifting south across the Southeast early in the week in response.
Rain returns to the forecast area Sunday night before moving
south of the forecast area Monday night with the cold front. With
decent instability (MLCapes in the 1000-1500J/kg range) and wind
shear (Bulk Shear in the 35- 45kt range) indicated in the
guidance, will need to monitor for strong to severe storms Sunday
night into Monday night. Temperatures above seasonal norms ahead
of the front see a drop to well below by Tuesday as a cold airmass
moves south over the Southeast behind the front, lasting through
mid week.
/16

&&

.MARINE...
Issued at 341 PM CDT Wed Oct 12 2022

Light to moderate southeasterly winds switch to a
moderate northwesterly flow by Thursday morning following the
passage of a cold front. A light to moderate northeasterly flow
follows for Friday, becoming a light easterly to southeasterly
flow for the weekend. The northerly flow on Thursday and Thursday
evening may result in some wind gusts to near 15 or 20 knots
offshore, but are expected to remain below SCA criteria at this
time. /12

&&

.PRELIMINARY POINT TEMPS/POPS...
Mobile      67  85  56  83  58  86  62  84 /  40  10   0   0   0   0   0  20
Pensacola   70  85  61  83  62  84  65  84 /  40  20   0   0   0   0   0  10
Destin      72  86  64  83  64  84  66  83 /  50  20   0   0   0   0   0   0
Evergreen   65  82  50  81  51  85  54  85 /  50  10   0   0   0   0   0  10
Waynesboro  63  81  51  78  52  83  58  81 /  50  10   0   0   0   0   0  20
Camden      65  80  49  78  51  82  53  81 /  60  10   0   0   0   0   0  10
Crestview   66  83  54  81  54  84  57  85 /  40  20   0   0   0   0   0   0

&&

.MOB WATCHES/WARNINGS/ADVISORIES...
AL...None.
FL...None.
MS...None.
GM...None.
&&

This product is also available on the web at:
www.weather.gov/mob

In the hours before

Special weather statement, Oct 12, 10:36 AM CDT, 5 hours 37 minutes before
Special Weather Statement
National Weather Service Mobile AL
1036 AM CDT Wed Oct 12 2022

ALZ051-121615-
Choctaw AL-
1036 AM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of northern Choctaw
County through 1115 AM CDT...

At 1036 AM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 5 miles northeast of Lisman, or 9 miles north of
Butler, moving east at 20 mph.

HAZARD...Winds in excess of 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Lisman and Pennington.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3231 8793 3228 8793 3228 8794 3230 8794
      3230 8800 3228 8801 3228 8802 3226 8801
      3218 8801 3215 8802 3214 8804 3212 8804
      3211 8845 3231 8842
TIME...MOT...LOC 1536Z 274DEG 17KT 3223 8823

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 3:23 PM CDT, 50 minutes before
Special Weather Statement
National Weather Service Mobile AL
323 PM CDT Wed Oct 12 2022

ALZ051-122100-
Choctaw AL-
323 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of central Choctaw
County through 400 PM CDT...

At 322 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm near Butler, moving east at 20 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

Locations impacted include...
Butler.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3214 8802 3214 8804 3211 8805 3209 8804
      3206 8807 3207 8808 3207 8810 3206 8812
      3202 8812 3201 8811 3199 8824 3208 8827
      3216 8801
TIME...MOT...LOC 2022Z 265DEG 16KT 3205 8818

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 3:51 PM CDT, 22 minutes before
Special Weather Statement
National Weather Service Mobile AL
351 PM CDT Wed Oct 12 2022

ALZ051-053-122130-
Clarke AL-Choctaw AL-
351 PM CDT Wed Oct 12 2022

...A strong thunderstorm will impact portions of south central
Choctaw and northwestern Clarke Counties through 430 PM CDT...

At 351 PM CDT, National Weather Service doppler radar indicated a
strong thunderstorm 8 miles east of Toxey, or 11 miles south of
Butler, moving east at 30 mph.

HAZARD...Wind gusts up to 40 mph and pea size hail.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects. Minor damage to outdoor objects is
         possible.

This storm will remain over mainly rural areas of south central
Choctaw and northwestern Clarke Counties.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with this storm and may lead to
localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3199 8807 3199 8789 3191 8785 3182 8822
      3193 8828 3200 8811 3199 8810 3201 8809
TIME...MOT...LOC 2051Z 259DEG 30KT 3192 8817

MAX HAIL SIZE...0.25 IN
MAX WIND GUST...40 MPH

CGAL
Special weather statement, Oct 12, 4:13 PM CDT, 0 minutes before
Special Weather Statement
National Weather Service Mobile AL
413 PM CDT Wed Oct 12 2022

ALZ051-053-122200-
Clarke AL-Choctaw AL-
413 PM CDT Wed Oct 12 2022

...Strong thunderstorms will impact portions of south central Choctaw
and northwestern Clarke Counties through 500 PM CDT...

At 413 PM CDT, National Weather Service doppler radar indicated
strong thunderstorms along a line extending from 8 miles south of
Putnam to 3 miles west of Coffeeville. Movement was east at 25 mph.

HAZARD...Wind gusts up to 40 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Coffeeville.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.

&&

LAT...LON 3193 8774 3160 8796 3168 8809 3170 8809
      3170 8811 3178 8823 3198 8804
TIME...MOT...LOC 2113Z 291DEG 21KT 3190 8799 3177 8815

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...40 MPH

CGAL

The office that day

Everything else NWS Mobile, AL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 12, 9:43 AM CDTSpecial Weather StatementMOBChoctaw47 min
Oct 12, 10:36 AM CDTSpecial Weather StatementMOBChoctaw39 min
Oct 12, 10:46 AM CDTSevere Thunderstorm WarningMOBChoctaw31 min
Oct 12, 10:50 AM CDTAreal Flood AdvisoryMOBChoctaw115 min
Oct 12, 11:34 AM CDTFlash Flood WarningMOBChoctaw3 hr
Oct 12, 3:23 PM CDTSpecial Weather StatementMOBChoctaw37 min
Oct 12, 3:51 PM CDTSpecial Weather StatementMOBChoctaw39 min
Oct 12, 4:25 PM CDTSevere Thunderstorm WarningMOBClarke, Wilcox29 min
Oct 12, 5:39 PM CDTAreal Flood AdvisoryMOBClarke111 min

Nearby

Special Weather Statements in Alabama, 2022Every special weather statement in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.